Fulvestrant and Frustration

Fulvestrant (also known as Faslodex) is a treatment for estrogen positive metastatic breast cancer. It is usually given in conjunction with another drug used to treat MBC. It is received monthly through two injections into the muscle of each hip.

One notorious side effect is muscle soreness at the injection site that can last for several days. I worried about this one a lot. What I had read online painted a painful picture. The first injection cycle was a piece of cake. I wondered what all the fuss was about. I was thankful to have dodged pain.

I found out what all the fuss was about the following month when I had the next set of injections. I was still new to receiving these shots and was waffling back and forth between a clinic and hospital setting. This set was given at the hospital. I didn’t take the weight off the side getting injected. No one reminded me. I was in pain immediately. Pain radiated from my hips all the way down my legs. I spoke up but don’t remember getting much of a response. I felt sore afterward for up to a week. I was sent on my way with no reminders for aftercare.

There was plenty of anxiety around the injections that followed. When my original oncologist left the clinic and I completely switched all of my care to the hospital, I had an excellent nurse who was an expert on administering fulvestrant. Unfortunately, she has since moved on. I remember I learned a lot when she trained someone one day I received my shots. These are the tips I learned:

Tip #1 Take all the weight off the leg on the side receiving the injection. I knew this from previous instructions.

Tip #2 Stay active. Try to keep moving on the day they are given. Walk before or after. I had already been told that walking seemed to help.

Tip #3 Massage the area after injecting for a minute. It helps move the drug. It makes the injection site less sore.

Tip #4 There were also stretches very similar to a pigeon pose in yoga to help open up the hip area. Again the goal was to prevent soreness the next day. I do these every time.

I must be forgetting some, which sure would explain why side effects have flared up. Please add any additional tips by responding at the end of the post.

The last time I received my injections, a different nurse was training another nurse.

No mention of the massage.

No mention of the stretches.

I had to take over with those instructions. It frustrated me that I had to do some of the teaching. I apologize I don’t remember the nurse who was leading the training. I had not seen her before and she was in and out in a flash. She didn’t know me. However, I felt a sense of responsibility to share tips on what was useful for the patient, the one receiving the injections, because the patient carries home with them whatever side effects result from the treatment that show up that evening or the next day and stick around a day or so. It seemed like that was news to them. I hope they carry what I shared forward to other patients like me. We are more than a stunning pair of hip muscle areas.

I know my outlook is somewhat affected by what I’m calling pandemic brain. This may be a separate post. Pandemic brain is kind of like chemo brain in that thinking is affected by what is happening. Living a quarantined life is getting to me. It’s been ten weeks  . . . and three days.  I’m touchy and easily irritated by fools who are living in a world where they are the only one who matters. Nurses are taking huge risks daily as they are in close contact with those in their care. I am not directing my displeasure at them. Like I said, I’m frustrated, and some of that frustration flows over when I feel like I have to do something I ought not have to do. In this case, that means offering what I feel is information that should be standard care when training someone how to administer fulvestrant. I got the feeling my guidance was received as annoying interference.

Too bad.

I will continue to be assertive (not annoying) where my body is concerned.

It’s true that nurses must train one another about how to administer the injections correctly. I don’t have a problem with that practice. I feel their primary focus is to make sure proper procedure is followed.  Minimizing patient discomfort at the time of the shots seems to be second. This is a part of following proper procedure in my mind. The two are very much connected. A far distant third seemed to be how I felt the next day or days after. It had an “out of sight – out of mind” vibe. All three matter like the sides of an equilateral triangle. Focus fully on training the nurse and administering the injection. Next, focus completely on the patient while receiving treatment. Finally, put all of the attention on aftercare so the patient continues to feel comfortable at home.

The last few times there has been more inflammation and soreness at the injection site. I am tired of my thighs and hips being inflamed and sore. I think a different area of my hip needs to be abused. I’m sorry, I meant used.

Side effects have lately made me feel medically battered. There is always something to manage. It has become routine and most of the time not a huge deal. I wait for times when I can experience my treatments and medications with zero negative effects. I feel like I’m asking for too much.

Am I?

Author: Kristie Konsoer

I am a breast cancer survivor, living well with metastatic breast cancer since 2012. This blog is a place where I can share thoughts and ideas on how I feel perceptions of cancer must change, and how I am finding a way to live with strength, hope, meaning, resiliency, humor, and hopefully a little wisdom.

6 thoughts on “Fulvestrant and Frustration”

  1. Are you asking too much- or expecting too much? You always ask good questions, Kristie. In the end, the Carbone Center meets them with acceptable answers but sometimes leaves you underwhelmed over. Like now.
    What can you ask that hasn’t been asked yet?
    1. What can I do ahead of treatment time to reduce my adverse symptoms?
    2. May I request oncology nurse X or Y who administers these injections with the gentlest manner and thereby, the fewest side effects?
    3. As a birthday present to myself, may I postpone this particular injection for a few days? One week?
    Kristie, you have submitted yourself to so
    many unknowns. Perhaps you can manipulate this therapy for a different day?

    Like

    1. I do expect a lot. I am fine with that as I am the one who cares the most about my care. You know I do everything within my power to feel the best I can. I appreciate and value your suggestions.❤️

      Like

  2. Hiya- after two years of the horrible shots here’s some of my tips for the faslodex fascistic less than wonderful utterly painful “injections”
    1. Sit on them or put one under each armpit to warm them up- the less viscous the less painful and warming it to body temp helps you and the nurses in the infusion centers. I found out castor oil is used as the base for the medication so if you warm it it’s less thick.
    2. Get them both at the same time. Insist. I swear one hurt confuses the nerves. Also some angelic nurses tickle your butt next to the shot site again to confuse the nerves.
    3. Do a plié like in ballet 🩰- you’ll have a steady body and lean slightly forward and hold onto the chairs arms.
    4. Distract yourself by reading or cruise Etsy or eBay. Distract your mind.
    5. Get a tube of 5% lytocaine and rub it into the area of the offending injection sites. Some infusion centers offer it others don’t. It’s very inconsistent but it does help.
    6. Put the heater on your seats in the car if you have them. Heating pad at home works too. Same concept as warming the vials.
    7. Take a walk for 30-60 min – I found a local goodwill I’d cruise around. Not sitting too long right after helps.

    I hope my two years of best practices help.
    ❤️Ilene

    Liked by 1 person

    1. Great advice. Waiting for these to become room temperature always increases wait time. I can tolerate the needles well – I just breathe through them and don’t feel much other than the initial poke. Thank you for adding such detailed suggestions to help others from your experience. Keep up the good work!

      Like

  3. I’m so sorry, Kristie. Your description of the pain was so complete, I think I felt the pain myself! I’m wondering if using lavender or frankincense or pan away essential oil could help, or maybe triple dosing the Proflavanol C200 would help. I’ll ask Dr. Ladd about any further suggestions…❤️🌹🙏❤️

    Sent from my iPad

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s